by

Charles A. Bertrand, M.D., FACP, DIM-CD (Ret.)
Associate Clinical Professor of Medicine at New York Medical College
and at the Medical University of South Carolina

THE EFFECT OF SOME APPETITE SUPPRESSANT DRUGS ON THE HEART

Over a year ago there were some reports in the Midwest about certain medicines used to suppress appetite for patients in order to lose weight. In the press they were referred to as Fen-Fen, which is an abbreviation of the medicines prescribed. Following reports of cardiac valvular leaks, these medicines were justifiably removed from the market.

Now, a year and a half later, there are a number of reports in an issue of The New England Journal of Medicine, Vol. 339, No. 11, pp. 713-718, published September 10, 1998. Three articles and one editorial were published and all had something worthwhile to report. The lead article in the journal was entitled "The Prevalence of Cardiac Valvular Insufficiency . in Obese Patients Treated with Appetite Suppressant Drugs." The modality used to evaluate cardiac valves is known as echocardiography. This is a standard technique that has been in use since 1967 with a variety of improvements occurring during the past 30 years. It is a well-recognized technique and gives excellent results.

In this lead article, 257 patients had taken the medication known as phentermine or fenfluramine. These had been taken in combinations over a period of time. There was also another group of 239 control subjects - matched in terms of age, size, etc., but the individuals had not taken any of these weight loss medications. In the control group of 239 patients, three had valvular abnormalities for an incidence of 1.3 percent, whereas 53 of 257 taking the weight loss medication did have valvular abnormalities, for an incidence of 22.7 percent. This is quite a remarkable difference and does show a distinct relationship between the use of weight loss medications and the production of valvular heart disease. To be sure, the majority of these valvular abnormalities were mild but some were more serious, even to the extent of requiring a heart operation.

One of the other articles, entitled "A Population-Based Study of Appetite-Suppressant Drugs and the Risk of Cardiac-Valve Regurgitation," dealt with the same subject. But this had the additional finding that the use of these two medications had to be used for four months or longer before these newly diagnosed valvular disorders appeared.

The editorial was by Dr. Richard Devereux of New York Hospital - Cornell Medical Center, and he makes many points in an excellent article. He notes that these studies provide additional evidence linking the use of fenfluramine and dexfenfluramine to heart valve regurgitation and thus reaffirms the wisdom of the FDA's decision to withdraw the medications from the market. He also comments on the fact that the duration of treatment with these drugs was important in causing valve defects. He also mentions the dose given as being another possible important factor in producing valvular deformities.

As far as advice is concerned, patients who have received this medication should be examined and should have echocardiography performed. This would determine whether or not the individual has any deformity in the valve. Secondly, if a deformity does exist then the patient should be followed clinically by a physician and should be on prophylaxis against endocarditis (this has been standard for many years in patients undergoing procedures such as dental extraction, etc. by taking penicillin or other antibiotics at the time of the procedure or when exposed to infection in other areas).

I believe this series of articles provides an excellent sequitur to the initial preliminary study reported over a year ago and confirms the wisdom (in this case) of the FDA in withdrawing the medication from the market.

This article is for general information purposes only. Readers with specific problems should see their doctor.

November 1998



The advice provided on this website is intended to be general in nature and should not be relied upon for specific treatment. If you need personal medical attention please contact your physician.

Back to Medicine Up To The Minute Homepage

Copyright © Dr. Charles A. Bertrand.
All rights reserved.
Website design by A Thousand Words Media